People take Xanax to treat anxiety and panic disorders. Taking too much Xanax can cause mild to serious side effects, and taking other drugs along with Xanax can increase the risk of overdose.
The generic name of Xanax is alprazolam. Along with its use for anxiety, some people use Xanax for sleeplessness, premenstrual disorder, and depression. However, the Food and Drug Administration (FDA) have not currently approved the drug for these uses.
Some people have used Xanax for recreational purposes because it relieves anxiety. When people use drugs without a prescription, there is an increased risk of drug misuse and possible overdose.
In this article, we discuss the symptoms, treatments, and risk factors for a Xanax overdose. We also explain what to do if someone has taken an overdose.
Doctors will typically prescribe doses of Xanax around 0.25 and 0.5 milligrams (mg) three times a day. Some people may require a dose of up to 4 mg per day. For panic disorder, some doctors may prescribe doses up to 10 mg per day.
Older adults and people with advanced liver failure may require lower doses of Xanax as they can be more sensitive to the effects of benzodiazepines.
Doctors aim to prescribe the lowest effective dose for the shortest duration to reduce the risk of dependence.
People who take too much Xanax may experience drowsiness, poor coordination, blurred vision, and confusion. Sometimes, people may experience delayed symptoms, while others may experience severe symptoms, such as coma and even death.
Mixing Xanax with other medications and alcohol can cause an overdose. Sometimes, overdoses are unintentional. Some people may use Xanax alone or with other substances to harm themselves.
Xanax is a common drug and has a high likelihood of abuse. Researchers have shown that Xanax is the most common benzodiazepine involved in emergency room visits related to the misuse of drugs.
- If you know someone at immediate risk of self-harm, suicide, or hurting another person:
- Call 911 or the local emergency number.
- Stay with the person until professional help arrives.
- Remove any weapons, medications, or other potentially harmful objects.
- Listen to the person without judgment.
- If you or someone you know is having thoughts of suicide, a prevention hotline can help. The National Suicide Prevention Lifeline is available 24 hours a day at 1-800-273-8255.
If someone overdoses on Xanax, they may experience mild to severe side effects. Even if a person experiences mild side effects, they should receive emergency medical attention for an overdose.
Symptoms of Xanax overdose may include:
- impaired coordination
- reduced reflexes
People who overdose on Xanax alone may experience mild drowsiness with normal or near normal vital signs. A benzodiazepine overdose may also lead to slurred speech and altered mental state.
People who experience difficulty breathing after taking too much Xanax have likely taken the drug with other central nervous system (CNS) depressants or alcohol. Respiratory difficulties are uncommon in isolated Xanax overdoses.
Doctors have not determined the dosage of Xanax that can cause breathing problems because it can depend on several factors, including:
- how much the person took
- the individual's drug tolerance
- other substances taken at the same time
Severe complications related to benzodiazepine overdose include:
Sometimes the overdose is unintentional. If a person has been taking benzodiazepines with alcohol or other sedating medications, they may not know that they have overdosed on the drug.
Individuals must tell their doctor and pharmacist which medications they are taking so the healthcare professionals can decide whether Xanax is appropriate and safe.
Doctors warn that mixing benzodiazepines and opioids, alcohol, or other CNS depressants can cause drowsiness, breathing problems, coma, and death.
Both opioids and benzodiazepines can affect breathing because they act on GABA and mu receptors, which are receptors in the brain that control breathing. Taking both of these drugs at the same time can put a person at risk of breathing problems.
Doctors should prescribe the lowest possible dose for the shortest possible duration for these medications to prevent breathing issues and sedation.
Other CNS depressants
People who combine CNS depressants with Xanax may experience an increased action of the benzodiazepine. The additive side effects from different drugs can cause CNS depression, including sedation and drowsiness.
CNS depressants include:
- psychotropic drugs
Doctors have noticed that adults over 65 years old may experience digoxin toxicity if they combine digoxin with Xanax. If a person needs to take both of these medications, doctors must monitor them closely for digoxin toxicity, which may include the following symptoms:
- a stomach upset
- visual disturbances (yellow or green discoloration)
- an irregular heartbeat
- shortness of breath
- fainting or passing out
Cytochrome P450 3A
The enzyme CYP450 3A digests Xanax in the liver. Drugs that block the functioning of this enzyme will affect how the body removes Xanax, which can increase its levels in the blood.
Drugs that block the effect of CYP450 3A include:
- oral contraceptives
The doctors, nurses, and pharmacists that work for Poison Control offer free, confidential consultations 24 hours a day and 7 days a week. They can assist people with suspected overdoses.
If someone has collapsed, had a seizure, has trouble breathing, or will not wake up, someone must take them to the closest emergency room right away.
Sometimes, a person may not experience the effect of the overdose or misuse immediately. Others may not be aware that they have overdosed on Xanax if they are unintentionally combining the drug with other substances, including alcohol. Lower doses can cause toxicities in older adults.
Doctors treat people who overdose on Xanax and other benzodiazepines with supportive care depending on their symptoms. This may include monitoring their vital signs, giving them intravenous fluids, and if they have severe breathing problems, a breathing tube.
Doctors do not use activated charcoal, dialysis, or bowel irrigation for benzodiazepine toxicity.
Doctors may give people with severe benzodiazepine toxicity a flumazenil injections to treat the overdose. Flumazenil is an injectable drug that reverses the effect of a benzodiazepine by blocking the benzodiazepine receptor.
A doctor may give adults flumazenil injections if they have overdosed on benzodiazepines. They can also give children aged 1-17 years flumazenil to reverse the effects of benzodiazepines after a surgical procedure. Usually, the risks of using flumazenil outweigh the possible benefits, and so doctors do not recommend it routinely.
A significant side effect of flumazenil is seizures, and the drug carries a boxed warning to this effect. When doctors give people flumazenil, they must be prepared to treat and manage seizures.
People who overdose on Xanax alone may have mild symptoms of toxicity. However, when people combine Xanax with other drugs that affect the CNS, they may experience more severe symptoms, including difficulty breathing, coma, and death.
People who are taking Xanax must let their doctors and pharmacists know if they are taking other medications. CNS depressants, digoxin, opioids, and CYP450 3A inhibitors can interact with Xanax and cause an unintentional overdose.
Some people try to harm themselves by taking large doses of Xanax or combining Xanax with other drugs. Overdoses and misuse of Xanax can lead to coma and death.
If you or someone has overdosed on Xanax, it is essential to get emergency medical attention immediately.